Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 124, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 26, 2017, 1:21 PM CDT for Furnas County, Gosper County, Nebraska. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2017, 1:21 PM CDT (18:21 UTC)
- Expired
- Jun 26, 2017, 2:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Furnas County, NE, Gosper County, NE
The radar
The Grand Island radar (KUEX), 134 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 1:57 PM CDT | HAIL 1.25 | Holbrook, NE | TIME EST FM RADAR. |
| Jun 26, 2:01 PM CDT | HAIL 1.75 | Holbrook, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
384
WUUS53 KGID 261821
SVRGID
NEC065-073-261900-
/O.NEW.KGID.SV.W.0124.170626T1821Z-170626T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
121 PM CDT MON JUN 26 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southwestern Gosper County in south central Nebraska...
Northern Furnas County in south central Nebraska...
* Until 200 PM CDT
* At 120 PM CDT, a severe thunderstorm was located 11 miles northeast
of Medicine Creek Reservoir State Recreation Area, or 24 miles east
of Curtis, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cambridge, Arapahoe, Holbrook and Edison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4061 9998 4036 9967 4019 9975 4013 10001
4024 10019
TIME...MOT...LOC 1820Z 325DEG 40KT 4050 10008
HAIL...1.25IN
WIND...60MPH
$$
Ewald2 follow-up statements
264
WWUS53 KGID 261834
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
134 PM CDT MON JUN 26 2017
NEC065-073-261900-
/O.CON.KGID.SV.W.0124.000000T0000Z-170626T1900Z/
Gosper NE-Furnas NE-
134 PM CDT MON JUN 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHWESTERN GOSPER AND NORTHERN FURNAS COUNTIES...
At 133 PM CDT, a severe thunderstorm was located 8 miles north of
Holbrook, or 27 miles southeast of Curtis, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cambridge, Arapahoe, Holbrook and Edison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4051 9998 4036 9967 4019 9975 4013 10001
4024 10019
TIME...MOT...LOC 1833Z 332DEG 31KT 4042 10007
HAIL...1.25IN
WIND...60MPH
$$
Ewald348
WWUS53 KGID 261846
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
146 PM CDT MON JUN 26 2017
NEC065-073-261900-
/O.CON.KGID.SV.W.0124.000000T0000Z-170626T1900Z/
Gosper NE-Furnas NE-
146 PM CDT MON JUN 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHWESTERN GOSPER AND NORTHERN FURNAS COUNTIES...
At 145 PM CDT, a severe thunderstorm was located near Holbrook, or 30
miles southeast of Curtis, moving south at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cambridge, Arapahoe, Holbrook and Edison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4051 9998 4036 9967 4019 9975 4013 10001
4024 10019
TIME...MOT...LOC 1845Z 341DEG 26KT 4036 10006
HAIL...1.50IN
WIND...60MPH
$$
EwaldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:30 PM CDT, 51 minutes earlier.
Area forecast discussion, Jun 26, 12:30 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1230 PM CDT Mon Jun 26 2017 .UPDATE... Issued at 1038 AM CDT Mon Jun 26 2017 We cont to see a sct shwrs continuing to form between LBF and BBW with movement SE into our Neb counties. There have been a couple rumbles of thunder. These shwrs are forming ahead of a weak cool front in an area of 850-700 mb fgen...on the NE fringe of a tongue of high-quality moisture. The latest HRRR/HRRRX runs indicate a few late afternoon tstms will result in this corridor...but by that time the area of lift should extend from roughly IML-MCK-MHK-MCI (SW Neb into NE KS). So this should mostly be a show from Neb Hwy 136 into N-cntrl KS. After examining the 09Z SREF and 13Z RAP...agree with assessment from the mid shift with some low-end svr hail possible from fairly low-top tstms with EL 30-35K ft. Damaging winds can't be ruled out but it won't be the main concern. Hodographs will be unidirectional from the NW. It's possible we could see some supercell structures...and possibly even a storm split or two. Any meso's and we could be a little low in our hail assessment. Storm movement will be SE 30-35 kts. We will be warning on 50 dBZ up to 28K as long as 60 dBZ makes it up to 21K. && .SHORT TERM...(Today and tonight) Issued at 218 AM CDT Mon Jun 26 2017 Another cool surface area of high pressure will slide south southeast today out of the Dakotas and into Iowa by tonight. The upper flow pattern continues to be a messy northwest flow regime, with weak mid level disturbances and moisture resulting in generally isolated areas of light precipitation. This will again be the case today in what will be yet another cooler than normal late June day with isolated showers and weak thunderstorms around the area. Most areas will see little if any rainfall, but a few areas that can catch an actual thunderstorm may be able to pick up 0.25 to 0.50 inches today. Although no area is currently expecting a good chance of rain, Nebraska zones will likely be the slightly more favored area for catching a shower this morning into early this afternoon with the better chances for rain slipping south into north central Kansas by late afternoon and evening. Thunderstorm potential...Instability will be higher today than in recent days, but still not overly high. MLCAPE values could climb to around 1000 J/KG along I-80 around noon with this higher instability axis slipping south into Kansas by late afternoon. Deep layer 0-6 km shear values will likely be in the 45 to 50 kt range. The instability will be the limiting factor for severe weather for any storms that do form and most models generate at least a few isolated storms. Given the strong shear and at least marginal instability believe that a few marginally severe thunderstorms are not out of the question this afternoon primarily along and south of I-80, but not expecting anything too widespread. The primary storm threat will be quarter size hail. .LONG TERM...(Tuesday through Sunday) Issued at 218 AM CDT Mon Jun 26 2017 Tuesday: The long-term forecast starts out warmer and breezy on Tuesday as southerly flow increases ahead of the next shortwave that is forecast to impact the area later in the evening/overnight. The current forecast is for 20-30 MPH sustained winds with gusts to around 35 MPH, especially along and west of Highway 281. That said, GFS soundings indicate that some of these locations could gust to near 40 MPH. Therefore, don't be surprised if this forecast increases in upcoming packages if these trends continue. Chances for thunderstorms and beneficial rain return late Tuesday evening into the overnight associated with a shortwave moving into the area. My current expectation is for thunderstorms to develop across western Nebraska during the late afternoon and evening, eventually reaching central Nebraska and north-central Kansas around the 9PM to 12AM timeframe. With elevated instability on the order of 1500-2000 J/kg, some of these storms could be severe. Some large hail is possible, but the main threat may end up being damaging winds as storms organize into bowing segments and propagate southeastward into a 50-60kt low-level jet. Wednesday: Storms should clear the area Wednesday morning, but redevelopment is possible during the afternoon and evening as high temperatures approach 90 degrees. Most activity should remain confined to the the vicinity of a cold front across the southeastern third of the CWA. Again, these storms could be strong to severe, although the highest threat appears to be centered just to our east, stretching from central Kansas to central Iowa. Thursday: A warm front is expected to lift back through the area on Thursday before another shortwave moves through the area Thursday evening. While details are still pretty fuzzy, it appears that the timing of this wave and the available moisture/instability will be conducive to another round of strong to severe storms and potentially beneficial rain. Friday-Sunday: Friday should remain mostly dry, and will be cooler than the preceding couple days with highs in the low to mid 80s. Late Friday night into Saturday morning, there is a chance for a few showers or storms associated with an upper low dropping south towards the area. Instability looks pretty limited, so the severe threat is quite low. In fact, it may end up being just showers without any thunder. That said, I'd like to see some consistency on this trend before removing thunder from the forecast. Slight precipitation chances and near-normal temperatures continue through the weekend with an unsettled upper level pattern. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday) Issued at 1230 PM CDT Mon Jun 26 2017 Significant Wx: Cold frontal passage this afternoon with WSHFT to NE. This Afternoon: VFR with current 2500-3000 ft stratocu gradually lifting to 5-6K ft. Lgt NW winds become NE 10-15 kts with an occasional gust close to 20 kts possible. Confidence: High Tonight: VFR SKC initially then mid-lvl altocu invade after midnight around 8K ft. Lgt NE winds become SE. Confidence: Medium Tue thru 18Z: VFR with SCT-BKN altocu around 8K ft. SE winds become SSE and increase 18-28 kts by 18Z. Confidence: Medium && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Kelley SHORT TERM...Wesely LONG TERM...Mangels AVIATION...Kelley
Hazardous weather outlook, Jun 26, 3:17 AM CDT, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 317 AM CDT Mon Jun 26 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 270830- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 317 AM CDT Mon Jun 26 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Thunderstorms will be possible across the outlook area. A few low end severe thunderstorms may be found this afternoon and evening generally south of Interstate 80 with the primary threats being hail to the size of quarters and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Chances for thunderstorms return late Tuesday evening into the overnight. These storms could be strong to severe with large hail and damaging wind gusts. Thunderstorms are possible through the afternoon and evening on both Wednesday and Thursday. Although details remain uncertain, there is a threat for severe storms during both of these timeframes. Off and on chances for thunderstorms continue through the late week into the weekend, although the threat for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening south of Interstate 80. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely/Mangels
In the hours before
Special weather statement, Jun 26, 1:09 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
109 PM CDT MON JUN 26 2017
NEZ072-082-261830-
Gosper NE-Furnas NE-
109 PM CDT MON JUN 26 2017
...Strong Thunderstorm Just Northwest of Gosper and Furnas
Counties...
At 107 PM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Eustis, or 20 miles east of Curtis,
moving southeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cambridge, Arapahoe and Holbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4035 10010 4044 10009 4044 9998 4067 9998
4038 9965 4017 10014 4035 10019
TIME...MOT...LOC 1807Z 323DEG 26KT 4064 10012
KelleyThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:09 PM CDT | Special Weather Statement | GID | Gosper | 21 min |
| Jun 26, 1:57 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 48 min |
| Jun 26, 3:51 PM CDT | Special Weather Statement | GID | Nuckolls | 24 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.